Skip Navigation LinksHome > November 2008 - Volume 3 - Issue 6 > Toxicity of HIV protease inhibitors: clinical considerations
Current Opinion in HIV & AIDS:
doi: 10.1097/COH.0b013e328312c392
HIV protease inhibitors: Edited by Jon Schapiro and John Erickson

Toxicity of HIV protease inhibitors: clinical considerations

Boesecke, Christopha; Cooper, David Aa,b

Collapse Box

Abstract

Purpose of review: To review recent studies reporting toxicity, adverse events, side effects, and drug–drug interactions related to the use of HIV protease inhibitors, with particular focus on possible clinical implications.

Recent findings: Toxicity-associated adverse events still remain a major concern when prescribing HIV protease inhibitors. Among those, diarrhea, lipid, and liver enzyme elevations are predominant. Also, with protease inhibitors being metabolized by the hepatic cytochrome P450, a significant number of drug–drug interactions has to be taken into account in patients who often require coadministration of drugs to treat supplementary diseases, for example, tuberculosis. Hence, scientific interest in this area continues to be high, especially in characterizing individual toxicities of particular protease inhibitors as well as in comparing them among each other.

Summary: Protease inhibitors are still a cornerstone of combination antiretroviral therapy. A profound knowledge of the unwanted, but manageable, effects of protease inhibitor therapy is required to maintain an otherwise efficient and well tolerated antiretroviral therapy. Further research will elucidate the potential role of protease inhibitors both in double-boosted salvage therapy and in resource-limited settings.

© 2008 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.